Jump to content
ACN Latitudes Forums

Recommended Posts

As background, My 6 year old DS had his onset of PANS symptoms on Sept 10. (Severe OCD, tics, hyperactivity, fears) and after 1 month of Augmentin ES he is improved. Still fears, hyperactivity and some other issues. In this process he has also been DX with Celiac Disease. We have an appointment with Dr. M in a couple of weeks. Now on to the current issue. Twice in the last two weeks his upper lip has swollen pretty dramatically- looked like an allergic reaction, but he had not eaten any new food, or any other food for that matter, or had not come in contact with anything new that we know of. I did some research and it seems that this swelling can be an auto immune reaction of some sort. Has anyone else had any experience with this? I gave bendryl type meds both times and the swelling did not go down. It does go down mostly on its own overnight. Any thoughts welcome. DH and I think it is just another piece to this puzzle. Thanks guys!

Link to post
Share on other sites

As background, My 6 year old DS had his onset of PANS symptoms on Sept 10. (Severe OCD, tics, hyperactivity, fears) and after 1 month of Augmentin ES he is improved. Still fears, hyperactivity and some other issues. In this process he has also been DX with Celiac Disease. We have an appointment with Dr. M in a couple of weeks. Now on to the current issue. Twice in the last two weeks his upper lip has swollen pretty dramatically- looked like an allergic reaction, but he had not eaten any new food, or any other food for that matter, or had not come in contact with anything new that we know of. I did some research and it seems that this swelling can be an auto immune reaction of some sort. Has anyone else had any experience with this? I gave bendryl type meds both times and the swelling did not go down. It does go down mostly on its own overnight. Any thoughts welcome. DH and I think it is just another piece to this puzzle. Thanks guys!

 

 

Sounds like angioedema to me. Goggle it. You can also look for images of it to see if your son's symptoms are similar. If your son is still taking Augmentin- I would be suspicous for allergic reaction. Try giving him a Pepcid (can buy over the counter) when it occurs to see if swelling goes down. Sounds crazy, I know, but these are Histamine blockers. Not just used for heartburn. We give Pepcid by mouth and by IV, all the time, in the ER, for allergic reations. You are right- some angioedema can be autoimmune. Many causes for it. It should be investigated for cause.

Link to post
Share on other sites

tampicc- thanks for the info, I looked at Kawasaki and he does not have any other symptoms, but I will stay vigilant.

 

 

 

911RN--- I googled it. Oh my. It does look like angioedema and it did NOT respond to antihistamines and he is not still on the augmentin. It does not look like an allergic reaction here. From what I could find on hereditary and autoimmune angioedema it can be pretty scary, especially if it attacks the larynx. I have an appointment with the Ped tomorrow. Here we go again. My DH said we need to get a big white board like Dr. "House" and start listing all his symptoms. Thank you so much for the info!

Link to post
Share on other sites

tampicc- thanks for the info, I looked at Kawasaki and he does not have any other symptoms, but I will stay vigilant.

 

 

 

911RN--- I googled it. Oh my. It does look like angioedema and it did NOT respond to antihistamines and he is not still on the augmentin. It does not look like an allergic reaction here. From what I could find on hereditary and autoimmune angioedema it can be pretty scary, especially if it attacks the larynx. I have an appointment with the Ped tomorrow. Here we go again. My DH said we need to get a big white board like Dr. "House" and start listing all his symptoms. Thank you so much for the info!

[/quote

 

 

You are welcome. Glad I could help:) Glad he is going to be seen by Peds tomorrow. It does need to be investigated for cause. Yes, angioedema can be severe. I have seldom seen it go as far as larynx, although, when that has happened it was a major emergency to protect the airway. I have seen angioedema A LOT in the ER. Most times it is contained to lips. I have also seen it effect tongue. Seldom goes to throat if that is any consolation. Here's to some dry erase marker for the white board! :P Hope the docs figure out what is causing it.

Edited by 911RN
Link to post
Share on other sites

Be on the lookout for serum sickness too. It can begin anywhere from a few hours to a couple of weeks after ABX. My son started with just some odd swelling and hives. Gave benadryl and nothing happened. Wound up at the ER a couple of days later. They said it was an allergic reaction and gave him steroids and epi. It went away. Next time we tried another ABX, it was the same but worse with painful joint swelling and he was unable to walk. Third time, he turned completely black and blue from vasculitis. SCARY!

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...